Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 147, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 19, 2017, 8:03 PM CDT for Dickey County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2017, 8:03 PM CDT (01:03 UTC)
- Expired
- Sep 19, 2017, 8:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2563 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
912
WUUS53 KBIS 200103 RRA
SVRBIS
NDC021-200145-
/O.NEW.KBIS.SV.W.0147.170920T0103Z-170920T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
803 PM CDT TUE SEP 19 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Eastern Dickey County in southeastern North Dakota...
* Until 845 PM CDT
* At 802 PM CDT, a severe thunderstorm was located near Ludden, or 13
miles south of Oakes, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Oakes, Ludden and Guelph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.
LAT...LON 4594 9831 4628 9807 4628 9801 4594 9801
TIME...MOT...LOC 0102Z 211DEG 36KT 4594 9810
HAIL...1.50IN
WIND...60MPH
$$
SCHILD3 follow-up statements
122
WWUS53 KBIS 200118
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
818 PM CDT TUE SEP 19 2017
NDC021-200145-
/O.CON.KBIS.SV.W.0147.000000T0000Z-170920T0145Z/
Dickey ND-
818 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN DICKEY COUNTY...
At 818 PM CDT, a severe thunderstorm was located 5 miles east of
Ludden, or 8 miles southeast of Oakes, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Oakes, Ludden and Guelph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.
LAT...LON 4594 9830 4628 9806 4628 9801 4594 9801
TIME...MOT...LOC 0118Z 202DEG 36KT 4603 9802
HAIL...1.50IN
WIND...60MPH
$$
HAMILTON188
WWUS53 KBIS 200138
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
838 PM CDT TUE SEP 19 2017
NDC021-200145-
/O.CON.KBIS.SV.W.0147.000000T0000Z-170920T0145Z/
Dickey ND-
838 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN DICKEY COUNTY...
At 837 PM CDT, a severe thunderstorm was located over Ludden, or 11
miles south of Oakes, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Oakes, Ludden and Guelph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.
LAT...LON 4594 9830 4628 9806 4628 9801 4594 9801
TIME...MOT...LOC 0137Z 216DEG 28KT 4598 9808
HAIL...1.50IN
WIND...60MPH
$$
HAMILTON208
WWUS53 KBIS 200146
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
846 PM CDT TUE SEP 19 2017
NDC021-200156-
/O.EXP.KBIS.SV.W.0147.000000T0000Z-170920T0145Z/
Dickey ND-
846 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DICKEY COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire. However small hail and heavy rain are still
possible with this thunderstorm.
A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.
LAT...LON 4594 9830 4628 9806 4628 9801 4594 9801
TIME...MOT...LOC 0146Z 211DEG 36KT 4606 9801
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:21 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 19, 6:21 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 621 PM CDT Tue Sep 19 2017 .UPDATE... Issued at 546 PM CDT Tue Sep 19 2017 So far this afternoon into this evening there has been one notable storm that swept through the southern James River Valley, otherwise the storms have stayed on the tame side. Parameters are still in place for severe weather over James River Valley, but with the frontal boundary making its easterly push, severe potential will be on a gradual decrease. Convection allowing models have been overplaying the the thunderstorm coverage so far this afternoon/early evening, so will ease up a bit on precipitation chances through the evening. && .SHORT TERM...(This evening through Wednesday) Issued at 146 PM CDT Tue Sep 19 2017 Convection continues to track east across central ND this afternoon. Greatest risk of severe storms looks to be along and east of a line from around Harvey to Linton. Most mesoscale models show rapid intensification near the current line of convection in the next 1-2 hours as remaining cap dissipates. With a very strong synoptic system, all threats remain: Large hail, Damaging winds and even tornadoes. The severe threat will exit the eastern CWA during the evening hours. Clearing from west to east tonight with overnight lows dropping into the mid 30s possibly over the southwest. Areal extent appears small for areas of frost. Will mention some frost but advisory not anticipated at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 146 PM CDT Tue Sep 19 2017 Cooler and much drier on Wednesday. Our main concern will be possible fire weather issues in the southwest during the afternoon. Minimum humidities are in the 20 to 25 percent range with sustained winds around 20 mph. As was mentioned on the mid shift, it still looks like marginal fire weather conditions may exist for a brief period. With uncertainty in duration with only marginal winds, we will not issue a fire weather watch at this time. Overnight shift can re-evaluate. If we mix out more than anticipated, fire weather hazards may still be needed. Relatively dry period Wednesday and Thursday as the first upper low lifts into Canada. The next round of active weather picks up Thursday night and continues through the weekend as another upper low deepens over the western U.S. keeping a southwest upper flow over the northern plains. However, we also begin to cool down and the thunder risk beyond today and tonight looks to be minimal through the weekend. Highs mainly in the 60s and 70s Wednesday and Thursday. A transition on Friday to cooler highs mainly in the 50s over the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 546 PM CDT Tue Sep 19 2017 Light rain showers over western North Dakota may lead to some localized MVFR conditions this evening, with VFR conditions expected from late tonight onward. Over eastern into portions of central North Dakota, scattered to widespread thunderstorms will continue through this evening, with some storms possibly severe. Conditions will improve by early Wednesday morning. VFR conditions are expected throughout the area on Wednesday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...TWH LONG TERM...TWH AVIATION...JJS
Hazardous weather outlook, Sep 19, 3:46 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 346 PM CDT Tue Sep 19 2017 NDZ005-013-022-023-025-035>037-046>048-050-051-202100- Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- 346 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms capable of producing hail as large as baseballs, damaging winds up to 80 mph, and a few tornadoes, are possible generally along and east of State Highway 3 this afternoon and early evening. The greatest risk for severe weather is in the James River Valley. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter's are encouraged to report severe weather to the Bismarck National Weather Service at 1-800 247-0212, or via Facebook and Twitter. NDZ001>004-009>012-017>021-031>034-040>045-202100- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 346 PM CDT Tue Sep 19 2017 /246 PM MDT Tue Sep 19 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a slight chance for thunderstorms today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 19, 5:57 PM CDT, 2 hours 6 minutes before
Special Weather Statement National Weather Service Bismarck ND 557 PM CDT TUE SEP 19 2017 NDZ048-192345- La Moure ND- 557 PM CDT TUE SEP 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAMOURE COUNTY UNTIL 645 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over Dickey, or 16 miles northeast of Edgeley, moving northeast at 40 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Edgeley, Lamoure, Marion, Adrian, Dickey, Grand Rapids and Berlin. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A tornado watch remains in effect until midnight CDT for southeastern North Dakota. LAT...LON 4628 9837 4628 9885 4663 9868 4663 9805 TIME...MOT...LOC 2257Z 209DEG 37KT 4653 9848 JONES
Local storm report, Sep 19, 6:16 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 4 N OMEMEE 48.77N 100.35W
09/19/2017 E2.75 INCH BOTTINEAU ND PUBLIC
STORM TOTAL RAINFALL.
&&Local storm report, Sep 19, 6:27 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HEAVY RAIN 3 W WILLOW CITY 48.61N 100.36W
09/19/2017 M2.30 INCH BOTTINEAU ND BROADCAST MEDIA
RAIN FELL APPROXIMATELY 240 PM TO 340 PM.
&&
RKSpecial weather statement, Sep 19, 7:09 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
709 PM CDT TUE SEP 19 2017
NDZ048-051-200115-
La Moure ND-Dickey ND-
709 PM CDT TUE SEP 19 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAMOURE AND CENTRAL
DICKEY COUNTIES UNTIL 815 PM CDT...
At 709 PM CDT, a strong thunderstorm was located near Ellendale,
moving northeast at 30 mph.
Nickel size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Ellendale, Lamoure, Verona, Fullerton, Dickey, Grand Rapids, Monango,
Berlin and Glover.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.
LAT...LON 4594 9832 4595 9869 4661 9844 4647 9803
4629 9804 4628 9801
TIME...MOT...LOC 0009Z 218DEG 26KT 4606 9848
HAMILTONSpecial weather statement, Sep 19, 7:11 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Bismarck ND 711 PM CDT TUE SEP 19 2017 NDZ037-047-048-200045- La Moure ND-Logan ND-Stutsman ND- 711 PM CDT TUE SEP 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAMOURE... NORTHEASTERN LOGAN AND SOUTHEASTERN STUTSMAN COUNTIES UNTIL 745 PM CDT... At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Gackle, or 21 miles southwest of Jamestown, moving northeast at 35 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Jamestown, Buchanan, Eldridge, Windsor and Alfred. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A tornado watch remains in effect until midnight CDT for southeastern North Dakota. LAT...LON 4643 9900 4648 9915 4716 9906 4702 9856 TIME...MOT...LOC 0010Z 217DEG 30KT 4666 9899 EDWARDS
Special weather statement, Sep 19, 7:19 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
719 PM CDT TUE SEP 19 2017
NDZ005-013-200045-
Rolette ND-Pierce ND-
719 PM CDT TUE SEP 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE AND EASTERN
ROLETTE COUNTIES UNTIL 745 PM CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Wolford, or 15 miles south of Rolla, moving north at
45 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Rolla, St. John, Wolford, Belcourt, Mylo and Agate.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4873 9953 4872 9949 4837 9950 4837 9977
4900 9979 4900 9953
TIME...MOT...LOC 0019Z 189DEG 71KT 4863 9962
EDWARDSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:09 PM CDT | Special Weather Statement | BIS | Dickey | 66 min |
| Sep 19, 7:11 PM CDT | Special Weather Statement | BIS | Stutsman | 34 min |
| Sep 19, 7:19 PM CDT | Special Weather Statement | BIS | Rolette | 26 min |
| Sep 19, 7:26 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 64 min |
| Sep 19, 8:03 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 42 min |
| Sep 19, 8:20 PM CDT | Areal Flood Advisory | BIS | Dickey, LaMoure | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.